Tags

Type your tag names separated by a space and hit enter

Terbinafine-induced subacute cutaneous lupus erythematosus.
J Am Acad Dermatol. 2001 Jun; 44(6):925-31.JA

Abstract

BACKGROUND

Recently, the induction of subacute cutaneous lupus erythematosus (SCLE) and exacerbation of systemic lupus erythematosus by terbinafine have been reported.

OBJECTIVE

We describe 4 cases of SCLE, one associated with chilblain lupus, which occurred during therapy with oral terbinafine for onychomycosis.

METHODS

Of 21 consecutive patients with SCLE attending the outpatient dermatology department at Muenster University clinic during a 1-year period, 4 patients with terbinafine-induced SCLE were seen. Patients were examined fully and photographed; histologic findings as well as serologic and follow-up data were evaluated.

RESULTS

In addition to high titers of antinuclear antibodies (ANA) with a homogeneous pattern, anti-Ro(SS-A) antibodies were present; in 3 of 4 women, anti-La(SS-B) antibodies were also found. All patients had anti-histone antibodies as in drug-induced lupus and showed the characteristic genetic association of SCLE with the HLA-B8,DR3 haplotype; moreover, in 2 cases, HLA-DR2 was also present. After discontinuation of terbinafine, ANA titers decreased; anti-histone antibodies also became undetectable within 4(1/2) months in 3 patients concomitant with subsidence of the SCLE eruption in all patients.

CONCLUSION

Terbinafine is a drug that appears to infrequently induce SCLE with high titers of ANAs and anti-histone antibodies in genetically susceptible persons.

Authors+Show Affiliations

Department of Dermatology, University of Münster, Germany. bonsmag@uni-muenster.deNo affiliation info availableNo affiliation info availableNo affiliation info available

Pub Type(s)

Case Reports
Journal Article

Language

eng

PubMed ID

11369902

Citation

Bonsmann, G, et al. "Terbinafine-induced Subacute Cutaneous Lupus Erythematosus." Journal of the American Academy of Dermatology, vol. 44, no. 6, 2001, pp. 925-31.
Bonsmann G, Schiller M, Luger TA, et al. Terbinafine-induced subacute cutaneous lupus erythematosus. J Am Acad Dermatol. 2001;44(6):925-31.
Bonsmann, G., Schiller, M., Luger, T. A., & Ständer, S. (2001). Terbinafine-induced subacute cutaneous lupus erythematosus. Journal of the American Academy of Dermatology, 44(6), 925-31.
Bonsmann G, et al. Terbinafine-induced Subacute Cutaneous Lupus Erythematosus. J Am Acad Dermatol. 2001;44(6):925-31. PubMed PMID: 11369902.
* Article titles in AMA citation format should be in sentence-case
TY - JOUR T1 - Terbinafine-induced subacute cutaneous lupus erythematosus. AU - Bonsmann,G, AU - Schiller,M, AU - Luger,T A, AU - Ständer,S, PY - 2001/5/23/pubmed PY - 2001/6/22/medline PY - 2001/5/23/entrez SP - 925 EP - 31 JF - Journal of the American Academy of Dermatology JO - J Am Acad Dermatol VL - 44 IS - 6 N2 - BACKGROUND: Recently, the induction of subacute cutaneous lupus erythematosus (SCLE) and exacerbation of systemic lupus erythematosus by terbinafine have been reported. OBJECTIVE: We describe 4 cases of SCLE, one associated with chilblain lupus, which occurred during therapy with oral terbinafine for onychomycosis. METHODS: Of 21 consecutive patients with SCLE attending the outpatient dermatology department at Muenster University clinic during a 1-year period, 4 patients with terbinafine-induced SCLE were seen. Patients were examined fully and photographed; histologic findings as well as serologic and follow-up data were evaluated. RESULTS: In addition to high titers of antinuclear antibodies (ANA) with a homogeneous pattern, anti-Ro(SS-A) antibodies were present; in 3 of 4 women, anti-La(SS-B) antibodies were also found. All patients had anti-histone antibodies as in drug-induced lupus and showed the characteristic genetic association of SCLE with the HLA-B8,DR3 haplotype; moreover, in 2 cases, HLA-DR2 was also present. After discontinuation of terbinafine, ANA titers decreased; anti-histone antibodies also became undetectable within 4(1/2) months in 3 patients concomitant with subsidence of the SCLE eruption in all patients. CONCLUSION: Terbinafine is a drug that appears to infrequently induce SCLE with high titers of ANAs and anti-histone antibodies in genetically susceptible persons. SN - 0190-9622 UR - https://www.unboundmedicine.com/medline/citation/11369902/Terbinafine_induced_subacute_cutaneous_lupus_erythematosus_ DB - PRIME DP - Unbound Medicine ER -